New York, 2007

Damaging Winds and Lightning Strikes in New York, July 11, 2007

July 11, 2007 · NWS BUF · 5 events in 4 counties and zones

Showers and thunderstorms accompanied the passage of a cold front across the region. The thunderstorms produced damaging wind that downed trees and power lines in Mannsville in Jefferson county, Pulaski in Oswego county, and Martinsburg in Lewis County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$30,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Showers and thunderstorms accompanied the passage of a cold front across the region. The thunderstorms produced damaging wind that downed trees and power lines in Mannsville in Jefferson county, Pulaski in Oswego county, and Martinsburg in Lewis County. In Monroe county, two men were slightly injured when struck by lightning. In Pittsford, the man was working on siding. In Penfield, the man was a cable company employee. Both men were standing on ladders.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 11, 9:08 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 11, 9:08 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1008 AM EDT WED JUL 11 2007

.SYNOPSIS...
LOW PRESSURE TRACKING NORTHEAST FROM ONTARIO INTO QUEBEC WILL PUSH A
COLD FRONT ACROSS OUR REGION TODAY FOLLOWED BY NOTICEABLY
COOLER...MORE COMFORTABLE CONDITIONS TONIGHT AND THURSDAY. THE
COOLER CONDITIONS WILL PERSIST THE REST OF THE WEEK. IT WILL BE
GENERALLY DRY AS WELL...THOUGH THERE WILL BE A RISK OF A SHOWER OR
TWO THURSDAY NIGHT AND FRIDAY AS AN UPPER LEVEL DISTURBANCE CROSSES
THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE APPROACHING COLD FRONT IS ON OUR WESTERN DOORSTEP AS OF
14Z...WITH SEVERAL CLUSTERS OF CONVECTION AFFECTING BOTH THE EASTERN
AND WESTERN ENDS OF THE CWA AT THIS TIME. LOOKING AT EVERYTHING AS A
WHOLE...THE LEADING BATCH OF THE PRECIP IS ALREADY MUCH FURTHER EAST
THAN WAS ADVERTISED IN THE PREVIOUS FORECAST...WHILE THE OVERALL
AREAL COVERAGE IS STILL MUCH MORE SPOTTY/SCATTERED THAN PREVIOUS
THINKING...OR MORE IN LINE WITH THE FASTER AND DRIER GFS AS OPPOSED
TO THE SLOWER AND WETTER NAM. THAT SAID...OVER THE PAST HOUR THE
CONVECTION OVER WESTERN NY HAS BEEN SHOWING SIGNS OF BECOMING MORE
ORGANIZED AND CONCENTRATED...WHICH MAKES SENSE CONSIDERING WE ARE
NOW GETTING A LITTLE HEATING...AND THE FRONT AND ITS ASSOCIATED
UPPER SUPPORT /RRQ OF A WELL-DEFINED 300 MB JET STREAK/ ARE NOW
WORKING INTO THE AREA FROM THE WEST. WOULD TEND TO THINK THAT THE
CONVECTION WOULD TEND TO CONTINUE TO INCREASE IN STRENGTH AND
COVERAGE AS IT WORKS EAST LATE THIS MORNING AND AFTERNOON...WITH
ENOUGH DYNAMICS AND INSTABILITY /SBCAPES OF AROUND 1000 J/KG/
EXPECTED TO BE AVAILABLE TO WARRANT A CONTINUATION OF CATEGORICAL
POPS FROM THE GENESEE VALLEY EASTWARD. FURTHER TO THE WEST...EXPECT
THAT THE AREAL COVERAGE WILL NOT HAVE THE OPPORTUNITY TO GET AS
WIDESPREAD PRIOR TO THE FROPA...SO HAVE OPTED TO DROP POPS BACK TO
THE LIKELY RANGE AND USE THE FEW QUALIFIER ACROSS FAR WESTERN NY.
AS FOR THE TIMING OF THE ENDING OF THE PRECIP...THAT STILL LOOKS
REAL GOOD...GENERALLY EARLY AFTERNOON WEST...MID AFTERNOON CENTRAL
AND LATE AFTERNOON EAST WITH A GOOD CLEARING TREND FOLLOWING
THEREAFTER...SO HAVE ONLY MADE MINOR ADJUSTMENTS TO THAT IN THE
GRIDS/TEXT PRODS.

AS FOR A SEVERE THREAT...THE BEST CHANCE FOR ANY SEVERE WX APPEARS
TO BE FROM OUR FAR EASTERN ZONES EASTWARD...WHICH WILL SEE THE
MOST HEATING/INSTABILITY AND MOST ORGANIZED CONVECTION PER THE
LATEST SPC DAY 1 OUTLOOK. FURTHER WEST...FAIRLY EXTENSIVE CLOUD
COVER SHOULD RESULT IN A MINIMAL SEVERE THREAT...BUT WELL BE
MONITORING THE SITUATION CLOSELY.

AS FOR TEMPS...BASED ON CURRENT OBS /WHICH ARE ALREADY AT OR ABOVE
FORECAST MAXES/ AND RADAR AND SATELLITE TRENDS...HAVE OPTED TO RAISE
THESE A SOLID CATEGORY OR TWO...PARTICULARLY FROM THE GENESEE VALLEY
EASTWARD TO THE NORTH COUNTRY. ACROSS OUR FAR EASTERN ZONES...TEMPS
ARE ALREADY IN THE LOWER 80S...AND COULD GET AS HIGH AS THE MID 80S
BEFORE THE PRECIP ARRIVES GIVEN 850 MB TS OF +16/+17C.

OTHERWISE...NO CHANGES BEYOND THE FIRST PERIOD AS MUCH DRIER AND
STABLE CONDITIONS WILL PREVAIL TONIGHT AS HIGH PRESSURE NOSES IN
BEHIND THE FRONT. HIGH CONFIDENCE IN THIS PERIOD OF THE FORECAST.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
THURSDAY SHOULD BE A PLEASANT DAY WITH HIGHS IN THE 70S AND DRY AIR
PERSISTING. THERE WILL BE AN INCREASE IN CLOUDINESS HOWEVER AS AN
UPPER TROUGH CONTINUES TO DIG INTO THE CENTRAL GREAT LAKES.
SOUNDINGS BECOME MORE UNSTABLE IN THE AFTERNOON BUT WE WILL NOT GO
ANY HIGHER THAN THE 20 POPS THAT ARE ALREADY IN THE GRIDS. THE
PREVIOUS GRIDS ALSO LOOK GOOD FOR THURSDAY NIGHT AND FRIDAY WITH
CHANCE POPS AS THE UPPER TROUGH MOVES FURTHER EAST WITH SOME SHORT
WAVE ENERGY SWINGING THROUGH THE BASE OF THE TROUGH. THERE SHOULD BE
QUITE A BIT OF CLOUDINESS AS WELL KEEPING HIGHS ON FRIDAY IN THE
LOWS 70S WITH SOME UPPER 60S ACROSS THE HIGHER ELEVATIONS. WE WILL
ADJUST THOSE GRIDS DOWN A BIT FROM THE PREVIOUS PUBLISH.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
FAIRLY PLEASANT SUMMER WX IN STORE THROUGH THIS PERIOD. WE DO HAVE
A GENERAL UPPER TROFFINESS TO START WHICH FLATTENS OUT BY EARLY
NEXT WEEK. AT THE SURFACE...JUST ONE FRONT DUE TO MOVE
THROUGH...HPC GRAPHICS INDICATE SUNDAY MORNING SO WILL GO WITH CHC
POPS FOR SAT NT/SUN...BUT NO WASHOUT. OTHERWISE...SFC RIDGING
SHOULD PROVIDE FOR A DRY DAY PRIOR TO THE FRONT ON SATURDAY WITH
850 MB TEMPS OF 10C OR SO SUPPORTING U70S/NR 80. A BIT COOLER
SUNDAY WITH SOME SHOWER THREAT...THEN ANOTHER SFC RIDGE MON/TUES
FOR DRY DAYS. TROFFING GENERALLY STAYS TO OUR NORTH BUT CLOSE
ENOUGH FOR SLGT CHC POPS EACH AFTERNOON. GFS 850 MB TEMPS SOAR TO
16-18C BY TUES AFTERNOON WHICH WOULD PRODUCE U80S/NR 90
MAXES...BUT FOLLOWED MORE CONSERVATIVE HPC LOW 80S FOR NOW.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
A WARM AND UNSTABLE AIRMASS WILL CONTINUE IN PLACE UNTIL A COLD
FRONT MOVES ACROSS THE REGION TODAY.

LOOK FOR MVFR CONDITIONS IN SHRA/TSRA BY 14Z AT KBUF AND BY ABOUT
18-19Z AT KART. THEY SHOULD LAST SEVERAL HOURS BEFORE IMPROVING
LATER IN THE AFTERNOON.

LOOKING FURTHER OUT IN TIME...HIGH PRESSURE WILL BRING A RETURN TO
VFR CONDITIONS AREAWIDE BY THURSDAY...WITH THE ONLY POSSIBLE
INTERRUPTIONS BEING A REDUCTION TO MVFR FOR A FEW HOURS FRIDAY
AND AGAIN SUNDAY WITH FRONTAL PASSAGES.

&&

.MARINE...
A COLD FRONT WILL CROSS THE EASTERN LAKES EARLY TODAY WITH SHOWERS
AND A FEW THUNDERSTORMS. THE SIGNIFICANCE OF THE FRONTAL PASSAGE
WILL BE THE SHIFT FROM SOUTH AND SOUTHWEST WINDS TO INCREASING
NORTHWEST WINDS AND THE NEED FOR A SMALL CRAFT ADVISORY OVERNIGHT
ALONG THE SOUTH AND SOUTHEASTERN LAKE ONTARIO SHORE. WINDS WILL
BECOME SOUTHWESTERLY AGAIN ON THURSDAY AFTERNOON AND
EVENING...BUILDING WAVES TO A 2 TO 3 FOOT RANGE BUT MAINLY ALONG THE
CANADIAN SHORE OF LAKE ERIE. LIGHTER WINDS WILL PREVAIL FRIDAY AND
THROUGH THE WEEKEND.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM EDT
         THURSDAY FOR LOZ043-044.

&&

SYNOPSIS...JJR/SAGE
NEAR TERM...JJR/SAGE
SHORT TERM...SAGE
LONG TERM...SFM
AVIATION...WCH
MARINE...WCH
Hazardous weather outlook, Jul 11, 4:37 AM EST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
537 AM EDT WED JUL 11 2007

NYZ001>005-010>014-019>021-085-120945-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE-
WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
537 AM EDT WED JUL 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-SLZ024-120945-
OSWEGO-JEFFERSON-LEWIS-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
537 AM EDT WED JUL 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-120945-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
537 AM EDT WED JUL 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SAGE

In the hours before

Special weather statement, Jul 11, 9:51 AM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1051 AM EDT WED JUL 11 2007

NYZ012-019-020-085-111600-
WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
INCLUDING THE CITIES OF...WARSAW...JAMESTOWN...OLEAN...
ORCHARD PARK...SPRINGVILLE
1051 AM EDT WED JUL 11 2007

...HEAVY THUNDERSTORMS TO MOVE ACROSS THE REGION...

AT 1045 AM...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM GOWANDA
TO JAMESTOWN. THESE STORMS WILL MOVE TOWARD THE EAST NORTHEAST AND
CROSS MUCH OF CATTARAUGUS AND SOUTHEAST ERIE COUNTIES THROUGH 1130
AM AND THEN MOVE INTO WYOMING COUNTY BY NOON. LOOK FOR TORRENTIAL
DOWNPOURS...FREQUENT LIGHTNING AND GUSTY WINDS WITH THESE STORMS.
MOTORISTS SHOULD BE ALERT TO PONDING ON ROADWAYS. THIS ACTIVITY
SHOULD REMAIN SOUTH AND EAST OF EAST AURORA.

SFM
Special weather statement, Jul 11, 10:27 AM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1127 AM EDT WED JUL 11 2007

NYZ002-111630-
ORLEANS NY-
1127 AM EDT WED JUL 11 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1125 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES NORTHWEST OF
  MEDINA...AND MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LYNDONVILLE AT 1140 AM EDT...
  WATERPORT AT 1155 AM EDT...
  POINT BREEZE AT NOON EDT...
  KENDALL AT 1215 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
DRASTICALLY REDUCE VISIBILITIES ON ROADWAYS.

ZAFF
Special weather statement, Jul 11, 11:03 AM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1203 PM EDT WED JUL 11 2007

NYZ003-013-111730-
MONROE-LIVINGSTON-
INCLUDING THE CITIES OF...ROCHESTER...GENESEO
1203 PM EDT WED JUL 11 2007

...HEAVY THUNDERSTORMS MOVING INTO THE AREA...

AT NOON...A LINE OF THUNDERSTORMS EXTENDED FROM ALBION TO BATAVIA
TO WARSAW. THESE STORM CONTAINED VERY HEAVY RAIN AND PERHAPS SOME
SMALL HAIL AND WERE MOVING EAST AT 40 MPH.

THEY WILL CROSS MONROE AND LIVINGSTON COUNTIES...INCLUDING THE
ROCHESTER METRO AREA BETWEEN 1230 AND 130 PM. BE PREPARED FOR
FREQUENT LIGHTNING...GUSTY WINDS...SMALL HAIL...AND TORRENTIAL
DOWNPOURS WHICH CAN CAUSE PONDING ON AREA ROADWAYS. SKIES SHOULD
CLEAR LATER THIS AFTERNOON AFTER THE STORMS PASS.

SFM

The radar

The Buffalo radar (KBUF), 99 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 lightning. Local standard time, as filed.

Lightning, Monroe

When
July 11, 11:58 AM EST
Where
Monroe County, Pittsford
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
43.080, -77.530

Lightning, Monroe

When
July 11, 12:03 PM EST
Where
Monroe County, Penfield
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
43.130, -77.480

Thunderstorm Wind, Jefferson

When
July 11, 1:33 PM EST
Where
Jefferson County, Mannsville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.720, -76.070

Thunderstorm Wind, Oswego

When
July 11, 1:45 PM EST
Where
Oswego County, Pulaski
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.570, -76.130

Thunderstorm Wind, Lewis

When
July 11, 2:25 PM EST
Where
Lewis County, Martinsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.730, -75.470

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51830, 51831, 51826, 51828, 51829.